Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 13, NWS Aberdeen, SD

May 30, 1998Roberts County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 30, 1998, 3:43 AM CDT for Roberts County, South Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 1998, 3:43 AM CDT (08:43 UTC)
Expired
May 30, 1998, 4:45 AM CDT
In force
62 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Roberts County, SD

The radar

The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2177 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 300843 RRA
SVRABR
SDC109-300945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
343 AM CDT SAT MAY 30 1998

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ROBERTS COUNTY IN NORTHEASTERN SOUTH DAKOTA

* UNTIL 445 AM CDT

* AT 339 AM CDT... ABERDEEN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM WITH LARGE HAIL 7 MILES NORTHWEST OF SISSETON OR 6
  MILES SOUTH OF CLAIRE CITY MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLAIRE CITY          AT 345 AM CDT
  SISSETON             AT 355 AM CDT
  HAMMER               AT 355 AM CDT
  NEW EFFINGTON        AT 400 AM CDT
  VICTOR               AT 410 AM CDT
  ROSHOLT              AT 415 AM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

WCT/KG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 8:35 PM CDT, 7 hours 8 minutes earlier.

Area forecast discussion, May 29, 8:35 PM CDT, 7 hours 8 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
835 PM CDT FRI MAY 29 1998

STRONG WAA HIGH BASED VIRGA/-TSRAS/-SHRAS MOVING RAPIDLY NORTHEAST
THROUGH THE ABR CWA THIS EVENING WITH SOME SPRINKLES HERE AT ABR. FOR
THE REST OF THE NIGHT...SKIES OVER THE CWA WILL BE MOSTLY CLOUDY WITH A
GOOD CHANCE OF THUNDERSTORMS DEVELOPING ACROSS THE CENTRAL AND NORTH
CENTRAL. WILL UPDATE ZONES TO INCREASE POPS C AND NC AND WC MN.
ALSO...WILL UP LOWS AND FINE TUNE WINDS.

.ABR...NONE

MOHR

In the hours before

Special weather statement, May 30, 1:15 AM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  ABERDEEN SD
115 AM CDT SAT MAY 30 1998

SDZ003>011-015>023-033>037-048-051-MNZ039-046-301200-
BIG STONE MN-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-LYMAN-MARSHALL-
MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE MN-WALWORTH-
INCLUDING THE CITIES OF...MCINTOSH...MOUND CITY...EUREKA...ABERDEEN...
BRITTON...SISSETON...MOBRIDGE...ROSCOE...WEBSTER...TIMBER LAKE...
GETTYSBURG...FAULKTON...REDFIELD...CLARK...WATERTOWN...MILBANK...
CASTLEWOOD...CLEAR LAKE...FT PIERRE...ONIDA...PIERRE...HIGHMORE...
MILLER...PRESHO...FT THOMPSON...WHEATON...ORTONVILLE
115 AM CDT SAT MAY 30 1998

...STRONG THUNDERSTORMS POSSIBLE THROUGH THE NIGHT...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
CENTRAL AND NORTHEAST SOUTH DAKOTA AND INTO WEST CENTRAL MINNESOTA
TONIGHT. SOME OF THE STORMS COULD BE STRONG PRODUCING HEAVY RAIN...SMALL
HAIL AND STRONG WINDS. LOCAL RAINFALL AMOUNTS COULD BE OVER AN
INCH...ESPECIALLY ACROSS NORTHEAST SOUTH DAKOTA NORTHEAST OF A LINE FROM
ABERDEEN TO WATERTOWN.

LOW PRESSURE MOVING ACROSS SOUTH DAKOTA TONIGHT COMBINED WITH A STRONG
WARM FRONT AND ABUNDANT MOISTURE WILL BE RESPONSIBLE FOR THE
THUNDERSTORMS.

STAY TUNED TO YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER
INFORMATION.

WCT/DM
Special weather statement, May 30, 1:15 AM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  ABERDEEN SD
115 AM CDT SAT MAY 30 1998

SDZ003>011-015>023-033>037-048-051-MNZ039-046-301200-
BIG STONE MN-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-LYMAN-MARSHALL-
MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE MN-WALWORTH-
INCLUDING THE CITIES OF...MCINTOSH...MOUND CITY...EUREKA...ABERDEEN...
BRITTON...SISSETON...MOBRIDGE...ROSCOE...WEBSTER...TIMBER LAKE...
GETTYSBURG...FAULKTON...REDFIELD...CLARK...WATERTOWN...MILBANK...
CASTLEWOOD...CLEAR LAKE...FT PIERRE...ONIDA...PIERRE...HIGHMORE...
MILLER...PRESHO...FT THOMPSON...WHEATON...ORTONVILLE
115 AM CDT SAT MAY 30 1998

...STRONG THUNDERSTORMS POSSIBLE THROUGH THE NIGHT...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
CENTRAL AND NORTHEAST SOUTH DAKOTA AND INTO WEST CENTRAL MINNESOTA
TONIGHT. SOME OF THE STORMS COULD BE STRONG PRODUCING HEAVY RAIN...SMALL
HAIL AND STRONG WINDS. LOCAL RAINFALL AMOUNTS COULD BE OVER AN
INCH...ESPECIALLY ACROSS NORTHEAST SOUTH DAKOTA NORTHEAST OF A LINE FROM
ABERDEEN TO WATERTOWN.

LOW PRESSURE MOVING ACROSS SOUTH DAKOTA TONIGHT COMBINED WITH A STRONG
WARM FRONT AND ABUNDANT MOISTURE WILL BE RESPONSIBLE FOR THE
THUNDERSTORMS.

STAY TUNED TO YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER
INFORMATION.

WCT/DM

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 3:24 AM CDTSevere Thunderstorm WarningABRMarshall61 min
May 30, 6:08 PM CDTSevere Thunderstorm WarningABRJones, Stanley62 min
May 30, 6:25 PM CDTSevere Thunderstorm WarningABRFaulk, Hand60 min
May 30, 6:39 PM CDTTornado WarningABRHand51 min
May 30, 6:57 PM CDTTornado WarningABRSpink33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.